Billiards in Finsler and Minkowski geometries

Eugene Gutkin, Serge Tabachnikov

Research output: Contribution to journalArticlepeer-review

33 Scopus citations


We begin the study of billiard dynamics in Finsler geometry. We deduce the Finsler billiard reflection law from the “least action principle”, and extend the basic properties of Riemannian and Euclidean billiards to the Finsler and Minkowski settings, respectively. We prove that the Finsler billiard map is a symplectomorphism, and compute the mean free path of the Finsler billiard ball. For the planar Minkowski billiard we obtain the mirror equation, and extend the Mather's non-existence of caustics result. We establish an orbit-to-orbit duality for Minkowski billiards.

Original languageEnglish (US)
Pages (from-to)277-301
Number of pages25
JournalJournal of Geometry and Physics
Issue number3-4
StatePublished - Jan 1 2002

All Science Journal Classification (ASJC) codes

  • Mathematical Physics
  • General Physics and Astronomy
  • Geometry and Topology


Dive into the research topics of 'Billiards in Finsler and Minkowski geometries'. Together they form a unique fingerprint.

Cite this